August 23, 2013

Where is the Sand Man When You Need Him?!?

Here I am, again, in this vicious circle … off to bed at 8pm and wide awake by 10:30pm. I use to make it a good five hours. The last two nights it's been two hours max! Not cool.

With chemo it's hard to track down the 'source' of ailments. I stopped drinking caffeine laterafternoon, but my God, how much caffeine can be in green tea? The post chemo meds last week were changed up so I'm not taking as many steroids, but perhaps there is a lingering effect? I've had energy for the past two days and organized a couple closets in the house… one would think that would wear me out and it did, but not enough to sleep a whole night. Nope. I have no clue what the culprit is. So here I sit. 

The frustrating thing about chemo is not knowing how you'll react on any given day or week. Last round was frightful! I spent most the two weeks in the bathroom. Knowing I didn't want to endure that again, I changed up my diet for this cycle and omitted any salads, fruits, veggies and coffee. Surprisingly that did the trick (so far)! I hate it though because those are some of my summer eating favorites! 

I also hate what the steroids do to my body. Suffice to say I'm pushing a good 20 pounds heavier without eating more than I have pre-chemo. I usually have one filling meal a day then snack on small stuff like yogurt, granola bars or crackers the rest of the day. But given my lack of activity, I'm certainly not burning up calories. It's mostly frustrating as I do NOT want to buy clothes that are bigger when I plan to work at shrinking and losing those LB's once chemo is over. 

The good thing is I do believe the fluids I received last week when I was dehydrated have helped me have a good week this week. Last week when I went in to have my portable pump removed, the nurse could tell I was in bad shape. She took my BP and it was 80/50. Then she took my pulse which was over 100. A combo that apparently dictates one is dehydrated. And yes, another lovely chemo side effect is dehydration. I can drink a gallon of water a day, but my body absorbs water differently while I'm on chemo. My body pretty much does every thing different while I'm on chemo! So although I'm drinking a lot, it's not necessarily doing what it should, so the boost of a couple liters of fluids pumped directly into my blood stream has done WONDERS! My unsolicited advice to my cheomoites is - get fluids when you're run down or feeling like you're on the verge of dehydration. It should do wonders for you too! 

Thanks for following! This little blogger is off to attempt shut-eye AGAIN! Wish me luck! xo


  1. I hope the sand man finds you. Sweet sleeps!

  2. You are so right about the fluids. I had the same thing a few times now, and I know I just have to drink like crazy to get out of it. One question, why don't you take a Lorivan? That's what I do for the few days after chemo, the steroids won't let me sleep otherwise. Once I'm over it I stop taking them, have maybe one night of less sound sleep and then I'm fine until the next time.

  3. HI Lesley, sorry for the big delay response. I do take Lorivan instead of the steroids meds I had earlier. Btwn the hot flashes (the doc took my ovaries during surgery too since that was all I had left for female parts and he said it's safer that way... and my mind racing I don't think I'll ever sleep well on chemo. :-)